Skip to content

Inflammatory Bowel Disease Health Center

Most Pain Relievers Unsafe for Inflammatory Bowel Disease

Font Size
A
A
A
By
WebMD Health News

Sept. 7, 2000 -- Susan Johnson was taking some 400 ibuprofen tablets a month for pain when she finally saw her doctor in August. She knew she was taking way too much, because the diarrhea that is a symptom of the inflammatory intestinal disease she has battled for two decades was worse than it had been in years.

"Nobody ever told me not to take ibuprofen, but I knew it was insane to take that much," the 43-year-old Waynesburg, Pa., woman tells WebMD. "But my pain was so bad I had to do something. When I told my doctor how much I was taking, his eyes went wide and he said, 'You've got to be kidding.' Then he told me that I shouldn't be taking ibuprofen at all because it causes diarrhea."

Managing sporadic and long-term pain in people with inflammatory bowel problems like ulcerative colitis and Crohn's disease, which Johnson has, is a tricky proposition. And a new study suggests that it may be even more problematic than previously believed. Researchers from New York City's Lenox Hill Hospital found that patients with inflammatory bowel disease should avoid not only ibuprofen preparations like Motrin, Advil, and Nuprin, but most other anti-inflammatory pain relievers as well, including Ecotrin and all medications containing aspirin.

The study, published in the August issue of The AmericanJournal of Gastroenterology, suggests that patients with inflammatory bowel disease should avoid medications belonging to the class known as nonsteroidal anti-inflammatory drugs (NSAIDs), because they both aggravate symptoms of the existing disease and may actually cause disease onset in people who are predisposed to the condition.

In this study, 60 patients with severe inflammatory bowel disease flare-ups requiring hospitalization were questioned regarding their use of NSAIDs. The authors found a correlation between NSAID use and flare-up of bowel disease symptoms in just under one-third of the patients.

"The use of these NSAIDs in general is a lot more detrimental than we had previously believed, but specifically, when we are talking about people with inflammatory bowel disease, these drugs should not be used if at all possible," study author Joseph B. Felder, MD, tells WebMD. "Even the simplest over-the-counter medications can have serious ramifications for these patients, so they should always be careful."

1 | 2 | 3

Today on WebMD

woman with pains in abdomen
Get personalized tips.
woman in restaurant
Tips for staying active.
 
woman clutching at stomach
Causes, symptoms, treatments, and more.
butter curls
What to eat and avoid.
 
Living With Crohns Slideshow
Slideshow
Ulcerative Colitis Surgery Slideshow
Slideshow
 
crohns disease healthcheck
Tool
Ulcerative Colitis Health Check
Tool
 
Crohns Symptoms
Quiz
Ulcerative Colitis Diet
Slideshow
 
Crohns Prebiotic
Article
Supplements UC
Video